As asparaginase is a bacterial-derived enzyme, it can cause immune responses that manifest as allergic reactions, such as anaphylaxis.1 Among adult patients receiving pegasparaginase treatment, 7% to 22% experience an allergic reaction, with 4% to 10% having grade 3 or higher reactions. Allergic reactions generally occur early during the course of treatment, usually with the second or third dose. Patients at higher risk of developing an allergic reaction include those with a HLA-DRB1*07:01 polymorphism, who are not receiving concurrent rituximab, are younger, and have not received any premedications.
Hypersensitivity is usually treated with corticosteroids and antihistamines, and the replacement of L-asparaginase with Erwinia asparaginase. These reactions can often be avoided if the patient is premedicated with hydrocortisone and antihistamine.
While uncommon in pediatric patients with ALL, the most common adverse effect of pegasparaginase in adults is hepatotoxicity, presenting as hyperbilirubinemia and/or transaminitis.1 High-grade hyperbilirubinemia has been reported in 24% to 39% of adults treated with pediatric regimens, and the rate of transaminitis and high-grade transaminitis can be as high as 93% and ~50%, respectively. While these rates may be high, hepatotoxicity is not an automatic reason to stop or reduce the drug dose, Dr Douer cautioned, as it usually occurs early in the treatment cycle and is almost always reversible, and generally does not recur with subsequent doses.
“We recommend continuing pegasparaginase in subsequent cycles,” he said.
Management usually involves adjusting other medications and delaying subsequent cycles until grade 1 is achieved. Some data show that L-carnitine may be helpful in ameliorating hepatotoxicity but more studies are needed before it can be routinely recommended.
The highest risks associated with the development of liver complications include, older age, obesity, higher dose of pegasparaginase, low albumin levels, low platelet count, and CC genotype of rs4880 polymorphism.
Thrombosis, reported in 11% to 27% of adult patients with ALL, is another adverse event associated with treatment in adults, as asparaginase can reduce levels of natural anticoagulants, such as protein C, protein S, plasminogen, and antithrombin III. The rate of thrombosis that requires anticoagulant treatment can occur in about 5% to 27% of patients taking pegasparaginase, and is even higher among patients treated with L-asparaginase. The risk of asparaginase-induced venous thromboembolism (VTE) increases with age, obesity, mediastinal mass at diagnosis, and lower white blood cell counts at diagnosis.
Treatment of VTE in this population is typically the same standard of care used for general VTE management, which is low molecular weight heparin initiated immediately, continued throughout the course of pegasparaginase therapy, and then for at least 3 months afterwards.
Dr Douer explained that clinical pancreatitis can be a serious, or even life threatening toxicity, and is one of the few main reasons for discontinuing the drug, even in pediatric patients. Pegasparaginase-linked pancreatitis occurs in 5% to 14% of adults treated, and is treated with supportive medical care. After a diagnosis, all forms of asparaginase therapy should be avoided. Patients at highest risk include those who are older, have a high-risk ALL stratification, are treated with pegasparaginase formulation, and have germline polymorphisms in ULK2 variant rs281366 and RGS6 variant rs17179470.
“We think the use of the drug will increase, once doctors have more guidance on managing toxicity,” said Dr Douer.
The authors noted that “[c]areful patient education and follow-up is essential for early detection and management of the toxicities, in most cases without dose modification. Unnecessary early discontinuation or dose reduction of pegasparaginase should be avoided and may significantly compromise efficacy, which will diminish the chances of curing the patient.”
Disclosures: Multiple authors declared affiliations with the pharmaceutical industry. Please refer to the reference for a complete list of authors’ disclosures.
- Aldoss I, Douer D. How I treat the toxicities of pegasparaginase in adults with acute lymphoblastic leukemia. Blood. 2020;135(13):987-995.
- Kloos RQH, Pieters R, Jumelet FMV, de Groot-Kruseman HA, van den Bos C, van der Sluis I. Individualized asparaginase dosing in childhood acute lymphoblastic leukemia. J Clin Oncol. 38:715-724.